Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 15, NWS Melbourne, FL

May 22, 1997Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 22, 1997, 4:11 PM EDT for Osceola County, Florida. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 1997, 4:11 PM EDT (20:11 UTC)
Expired
May 22, 1997, 5:10 PM EDT
In force
59 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 222011 RRA
SVRMLB
FLC097-222110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
411 PM EDT THU MAY 22 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 510 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...OSCEOLA COUNTY
 
...SEVERE THUNDERSTORM WARNING FOR OSCEOLA COUNTY UNTIL 510 PM...

AT 410 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM IN CENTRAL OSCEOLA COUNTY BETWEEN THE FLORIDA TURNPIKE
AND ROUTE 441. THIS STORM WILL MOVE SOUTH ACROSS THE TURNPIKE AND
POSSIBLY AFFECT LAKE KISSIMMEE BY 5 PM. OTHER STRONG THUNDERSTORMS
IN OSCEOLA COUNTY FROM HOLOPAW TO KENANSVILLE AND YEEHAW JUNCTION
MAY ALSO BECOME SEVERE.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MXOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:27 PM EDT, 44 minutes earlier.

Area forecast discussion, May 22, 3:27 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
317 PM EDT THU MAY 22 1997

A LITTLE HECTIC ATTM...FOLLOWING SVR CELL ORANGE/OSCEOLA COS.
EASTERLIES BECOMING BETTER ESTABLISHED OVER CENTRAL FLORIDA FRIDAY.
FLOW STILL RELATIVELY WEAK AT 850/700 SO EXPECT STORMS TO DEVELOP/
DRIFT W AS ECSB MOVES WESTWARD TO A SOLID CLIP. SITU WARRANTS HIGHEST
POPS INTERIOR AND WEST CENTRAL FLORIDA WHERE ADDITIONAL BOUNDARY
INTERACTIONS MAY TAKE PLACE. I WOULD SUGGEST 30/40 POPS COASTAL AND
40/50 INLAND. STEERING FLOW SEEMS TOO WEAK ATTM TO INTRODUCE COASTAL
SHRA AT NIGHT BUT WILL KEEP EYE OUT.

CRISTALDI

In the hours before

Special weather statement, May 22, 10:40 AM EDT, 5 hours 31 minutes before
FLZ041-044>047-053-054-058-059-064-501-221630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1040 AM EDT THU MAY 22 1997

A WEAK COOL FRONT FROM MOSQUITO LAGOON TO CRYSTAL RIVER WILL CONTINUE
TO SAG SOUTH TODAY.  SUFFICIENT ATMOSPHERIC MOISTURE EXISTS FOR
SCATTERED AFTERNOON THUNDERSTORMS TO DEVELOP ALONG THE EAST COAST SEA
BREEZE AND NEAR SOME OF THE LARGER INLAND LAKES. COASTAL SECTIONS ARE
EXPECTED TO HAVE THE GREATEST CHANCE THROUGH MID AFTERNOON...WITH THE
BEST CHANCE FOR STORMS OVER THE INTERIOR FROM MID AFTERNOON THROUGH
EARLY EVENING. ANY STORMS WHICH FORM WILL MOVE SOUTH OR SOUTHEAST AT
10 MPH. THE MAIN THREAT FROM TODAYS STORMS WILL BE DEADLY CLOUD TO
GROUND LIGHTNING. A FEW SLOWER-MOVING STORMS MAY ALSO PRODUCE LOCAL
RAINFALL AMOUNTS OF AROUND 2 INCHES. BRIEF GUSTY WINDS AND SMALL HAIL
MAY BE POSSIBLE WITH ONE OR TWO STRONGER STORMS.

MARINE OUTLOOK...A FEW THUNDERSTORMS MAY DEVELOP NEAR THE
INTRACOASTAL WATERWAY EARLY THIS AFTERNOON. ANY STORMS WHICH FORM
WILL MOVE SOUTH TO SOUTHEAST AT 5 TO 10 KNOTS...AND A FEW MAY DRIFT
EAST INTO THE NEARSHORE COASTAL WATERS THROUGH THE LATE AFTERNOON
AND EARLY EVENING HOURS.

CRISTALDI
Special weather statement, May 22, 10:41 AM EDT, 5 hours 30 minutes before
FLZ041-044>047-053-054-058-059-064-501-221630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1040 AM EDT THU MAY 22 1997

A WEAK COOL FRONT FROM MOSQUITO LAGOON TO CRYSTAL RIVER WILL CONTINUE
TO SAG SOUTH TODAY.  SUFFICIENT ATMOSPHERIC MOISTURE EXISTS FOR
SCATTERED AFTERNOON THUNDERSTORMS TO DEVELOP ALONG THE EAST COAST SEA
BREEZE AND NEAR SOME OF THE LARGER INLAND LAKES. COASTAL SECTIONS ARE
EXPECTED TO HAVE THE GREATEST CHANCE THROUGH MID AFTERNOON...WITH THE
BEST CHANCE FOR STORMS OVER THE INTERIOR FROM MID AFTERNOON THROUGH
EARLY EVENING. ANY STORMS WHICH FORM WILL MOVE SOUTH OR SOUTHEAST AT
10 MPH. THE MAIN THREAT FROM TODAY'S STORMS WILL BE DEADLY CLOUD TO
GROUND LIGHTNING. A FEW SLOWER-MOVING STORMS MAY ALSO PRODUCE LOCAL
RAINFALL AMOUNTS OF AROUND 2 INCHES. BRIEF GUSTY WINDS AND SMALL HAIL
MAY BE POSSIBLE WITH ONE OR TWO STRONGER STORMS.

MARINE OUTLOOK...A FEW THUNDERSTORMS MAY DEVELOP NEAR THE
INTRACOASTAL WATERWAY EARLY THIS AFTERNOON. ANY STORMS WHICH FORM
WILL MOVE SOUTH TO SOUTHEAST AT 5 TO 10 KNOTS...AND A FEW MAY DRIFT
EAST INTO THE NEARSHORE COASTAL WATERS THROUGH THE LATE AFTERNOON
AND EARLY EVENING HOURS.

CRISTALDIz
Special weather statement, May 22, 3:51 PM EDT, 20 minutes before
FLZ053-222025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
351 PM EDT THU MAY 22 1997

...SEVERE THUNDERSTORM WARNING UNTIL 410 PM FOR OSCEOLA COUNTY...

AT 345 PM NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE
THUNDERSTORMS JUST SOUTH OF ROUTE 192 AND ABOUT 3 MILES WEST OF
HOLOPAW. THROUGH 410 PM...THESE STORMS WILL MOVE SOUTH NEAR 20 MPH
TOWARDS THE FLORIDA TURNPIKE. THESE STORMS ARE DANGEROUS AND HAVE
PRODUCED HANGAR DAMAGE AT THE ORLANDO INTERNATIONAL AIRPORT.

PETERSEN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 1:59 PM EDTSevere Thunderstorm WarningMLBOrange61 min
May 22, 3:00 PM EDTSevere Thunderstorm WarningMLBOrange45 min
May 22, 3:09 PM EDTSevere Thunderstorm WarningMLBOsceola61 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.